Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 364, NWS Birmingham, AL

July 23, 2000Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 23, 2000, 1:16 PM CDT for Russell County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2000, 1:16 PM CDT (18:16 UTC)
Expired
Jul 23, 2000, 2:00 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Russell County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2000-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2000-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 231818
SVRBHM
ALC113-231900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT SUN JUL 23 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN ALABAMA...

* UNTIL 200 PM CDT.

* AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF SEVERE THUNDERSTORMS ACROSS RUSSELL COUNTY.  THE 
  STRONGEST CELL WAS LOCTAED 20 MILES SOUTH OF LADONIA.  THE STORMS
  WERE MOVING EAST AROUND 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...PHENIX
  CITY AND LADONIA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE. STAY
INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 10:37 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 23, 10:37 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1037 AM CDT SUN JUL 23 2000

LARGE SWATH OF SHOWERS/EMBEDDED TSTMS MAKING SLOW PROGRESS ACROSS NW
AL THIS MORNING...AHEAD OF STOUT H5 SHORTWAVE OVR WRN TN/NW MS.
YESTERDAY I ABSOLUTELY UNDERAPPRECIATED THIS SYSTEM'S ABILITY TO
TRIGGER PCPN ACRS NRN AL WHERE H8-H5 STATIC STABILITY WAS RELATIVELY
WEAK...ESP CONSIDERING IT'S JULY.  PAID THE PRICE...OUCH.  ANYWAY...
THE POPS BEING CARRIED IN THE CURRENT PACKAGE LOOK FAIRLY GOOD...BUT
AM TEMPTED TO BUMP MGM ZONES UP SLIGHTLY GIVEN AMOUNT OF SFC
CONVERGENCE AND INSTABILITY EXPECTED IN AREA BY AFTN.  HIGH POPS
STILL LOOK GOOD ACRS THE TN VLY...CHC IN BHM.

WILL HAVE TO MAKE SOME ADJUSTMENTS TO TEMPS/CLOUDCOVER WORDING ACRS
MUCH OF THE AREA...ESP TN VLY.  PLAN TO UPDATE SHORTLY.  66

.BHM...NONE.

In the hours before

Special weather statement, Jul 23, 7:30 AM CDT, 5 hours 46 minutes before
ALZ001>038-040>050-231700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT SUN JUL 23 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY OVER MUCH
OF ALABAMA.  OVER THE NORTHERN AND CENTRAL PORTIONS OF THE COUNTY
WARNING AREA...SHOWERS AND THUNDERSTORMS SHOULD REMAIN ISOLATED AND
BELOW ANY SEVERE LIMITS.

THE BEST CHANCE FOR STRONG THUNDERSTORMS WILL BE ACROSS SOUTHERN
PORTIONS OF THE FORECAST AREA.  A STALLED FRONTAL BOUNDARY ACROSS
SOUTHERN ALABAMA WILL BE THE FOCUS FOR AFTERNOON SHOWERS AND
THUNDERSTORMS. THOSE STORMS COULD HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL...STRONG WIND GUSTS...DANGEROUS LIGHTNING...
AND POSSIBLY SOME SMALL HAIL.  A FEW STORMS COULD REACH SEVERE LIMITS
ACROSS SOUTHERN ALABAMA THIS AFTERNOON.  BECAUSE OF THIS...THE STORM
PREDICTION CENTER HAS PLACED SOUTHERN PORTIONS OF ALABAMA UNDER A
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LATER TODAY.  THIS AREA IS
GENERALLY SOUTH OF A SELMA...TO MONTGOMERY...TO AUBURN LINE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED OVER NORTHERN AND CENTRAL ALABAMA THROUGH TONIGHT.

HOWEVER...STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
SOUTHERN ALABAMA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS
AND MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE
WARMNINGS LATER TODAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:58 AM CDTSevere Thunderstorm WarningBMXDeKalb47 min
Jul 23, 1:56 PM CDTSevere Thunderstorm WarningBMXLee49 min
Jul 23, 5:56 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne34 min
Jul 23, 6:22 PM CDTSevere Thunderstorm WarningBMXRandolph38 min
Jul 23, 6:48 PM CDTTornado WarningBMXRandolph27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.